Potential misuse of pregabalin and gabapentinBMJ 2014; 348 doi: http://dx.doi.org/10.1136/bmj.g1290 (Published 05 February 2014) Cite this as: BMJ 2014;348:g1290
- Hannah Loftus, specialist trainee year 5, genitourinary medicine1,
- Alison Wright, consultant in genitourinary medicine1
- 1Sheffield Teaching Hospitals NHS Foundation Trust, Royal Hallamshire Hospital, Sheffield S10 2JF, UK
Kalso and colleagues summarise drugs used to manage neuropathic pain.1 However, they should have mentioned the potential misuse of pregabalin and gabapentin, which Spence highlighted last year.2 Reports of gabapentin and pregabalin being used alongside opiates to potentiate opiate effects are increasing.3 4 The drugs can also be used alone in higher than recommended doses to produce sedative and psychedelic effects.5 6 The consequences of overdose can be severe and unpredictable. Seizures are a recognised presenting feature in emergency departments and can require admission to intensive care.7 The half life of 5-7 hours necessitates prolonged monitoring of patients. A recent study suggested that patients at high risk of addiction were prescribed higher than the recommended dose of pregabalin.8
Although when used correctly gabapentinoids can provide great relief for patients with neuropathic pain, the potential for misuse should be considered before they are prescribed. Quantities supplied should be limited because of the possibility of misuse.
Cite this as: BMJ 2014;348:g1290
Competing interests: None declared.
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial